Hail, Hitchcock
- When
- May 14, 4:25 PM CST
- Where
- Hitchcock County, 2.99 mi NNW of Swanson Lake
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.219, -101.126
Lots of dime-sized hail, with some 0.75 inch hail, and heavy rainfall.
In the afternoon hours of the 14th, storms began forming in southwestern Nebraska and moving southeast. 25 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the afternoon hours of the 14th, storms began forming in southwestern Nebraska and moving southeast. As the day went on, the storms briefly strengthened and produced hail up to 1.25 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 14, 4:01 PM CST, 24 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 401 PM MDT Tue May 14 2024 .KEY MESSAGES... - There is a marginal risk for severe thunderstorms this afternoon. The main hazards will be strong wind gusts and hail up to one inch. Blowing dust may also be possible with any strong thunderstorm winds. An isolated landspout cannot be entirely ruled out. - Additional chances for showers and thunderstorms will be possible Wednesday through early Thursday morning. - Low chances for showers and thunderstorms Thursday, Saturday, Sunday, and Monday. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 223 PM MDT Tue May 14 2024 For the rest of this afternoon, expect temperatures to climb into the 80s in most locations. A boundary has set up, extending from Trenton, Nebraska to Goodland, Kansas to Kit Carson, Colorado. This can be seen on visible satellite and faintly on radar. A couple of storms have developed near the boundary in eastern Colorado. Showers and thunderstorms are expected over the next several hours, moving west to east. Models are showing the potential for two rounds of thunderstorm activity. The first round will move through the area this afternoon and could produce some strong to severe thunderstorms. The main concerns will be hail and wind; however, a landspout may also be possible near the boundary. The second potential wave of storms will move through late this evening into early tomorrow morning. Wednesday, an upper trough moves into the region. Cooler temperatures are expected, with highs in the low to mid-70s. Additionally, showers and thunderstorms will be possible. There is a chance that a few areas could get some decent precipitation out of them. Thursday, a few lingering chances for rain will be possible in the morning. There may be a few isolated showers or storms in the afternoon, mainly for areas south of the interstate. Temperatures will be slightly warmer with highs in the mid to upper 70s. Friday, a pattern change will bring dry weather to the region. Westerly flow will set up over the region as a broad upper trough moves in from the PACNW to the Dakotas. High temperatures are currently expected to be in the 80s for most areas. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Issued at 1235 PM MDT Tue May 14 2024 A dry and warm start to the extended period is forecast as the area looks to be between two systems. Warm area looks to be in place across the SW CONUS and then spread northward through the High Plains. High temperatures in the 80s are currently forecast. Dew points are currently forecast in the 30s to 40s which should help keep heat indices below the actual air temperature therefore mitigating any potential heat risk concerns. However due to this being one of the more warmer couple day stretches we have seen so far this year, some may not be quite acclimated to the warmth. I do have some concerns for how warm it actually be as moisture will remain in place. GFS also has a surface high in place with with NNE winds which may advect in cooler air from that area; the climatological days that usually give us the warmest air are when southerly or southwesterly winds are present. The latter portion of the extended looks to become more active as a trough sets up across the SW CONUS emanating multiple waves of energy across the Plains. Moisture currently does look to be in place for showers and storms, perhaps severe. Currently the more favored day for severe weather looks to be Monday as a surface low develops across SW Kansas. GFS forecast soundings indicate 2500 j/kg of MUCAPE and 0-6 shear in excess of 40 knots. PWATS will also be on the increase Sunday night on through the new week so will need to keep an eye on excessive rainfall potential as well. The potential active pattern does look to continue for the majority of the week as SW troughing remains in place. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 358 PM MDT Tue May 14 2024 For KGLD, mainly VFR conditions expected through the forecast period. VCTS and even some light showers are possible from 00z-09z Wednesday. Winds, will meander from the southwest initially around 10kts, going southeast around 02z then light/variable by 09z. By 14z, north 10-15kts. Variable gusts up to 25kts are possible due to thunderstorms from 00z-02z. For KMCK, mainly VFR conditions expected through the forecast period. VCTS and even some light showers are possible from 00z-14z Wednesday. Winds, will meander from the southeast initially around 10kts, going west around 05z then light/variable by 09z. By 14z, north 10kts. Variable gusts up to 25kts are possible due to thunderstorms from 00z-03z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...Wekesser LONG TERM...Trigg AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 233 PM MDT Tue May 14 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152045- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 233 PM MDT Tue May 14 2024 /333 PM CDT Tue May 14 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms will move into Cheyenne and Kit Carson counties of Colorado around 1 to 2 PM MDT, continuing east northeast while remaining fairly scattered through about midnight MDT. There is a threat for wind gusts up to 60 mph and hail up to one inch in diameter from early this afternoon through about sunset for any storms that develop. The gusty outflow winds could produce some blowing dust, reducing visibilities. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Isolated to scattered thunderstorms, a few of which may become strong to severe, will be possible on Wednesday. Locally heavy rainfall may be a concern for some locations. Periodic thunderstorm activity will be possible Thursday, and over the weekend. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send any reports of hail, gusty winds or blowing dust to the National Weather Service.
Preliminary Local Storm Report
National Weather Service Goodland KS
414 PM MDT Tue May 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM Landspout 8 S Kanorado 39.22N 102.05W
05/14/2024 Sherman KS Public
Report and photo via social media. Photo was
taken from the CO/KS stateline and Co Rd 57,
looking south approx. 1 mile.
&&
CCPreliminary Local Storm Report
National Weather Service Goodland KS
415 PM MDT Tue May 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM Hail 1 N Goodland 39.36N 101.71W
05/14/2024 M0.25 Inch Sherman KS NWS Employee
&&
JNSpecial Weather Statement
National Weather Service Goodland KS
417 PM MDT Tue May 14 2024
KSZ013-142245-
Sherman KS-
417 PM MDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SHERMAN COUNTY THROUGH
445 PM MDT...
At 417 PM MDT, Doppler radar was tracking a strong thunderstorm over
Goodland, moving east at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Sherman
County.
This includes Interstate 70 in Kansas between mile markers 14 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3932 10179 3937 10187 3944 10164 3931 10153
TIME...MOT...LOC 2217Z 257DEG 5KT 3935 10168
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
KMKPreliminary Local Storm Report
National Weather Service Goodland KS
420 PM MDT Tue May 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM Hail 1 NNE Goodland 39.37N 101.70W
05/14/2024 E0.25 Inch Sherman KS Official NWS Obs
Pea size hail at NWS Goodland.
&&
CCSpecial Weather Statement
National Weather Service Goodland KS
521 PM CDT Tue May 14 2024
NEZ080-142245-
Hitchcock NE-
521 PM CDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HITCHCOCK COUNTY THROUGH
545 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Stratton, or 7 miles northwest of Trenton, moving
east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Trenton around 530 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4019 10122 4029 10115 4028 10088 4007 10101
TIME...MOT...LOC 2221Z 285DEG 15KT 4022 10113
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
KMKPreliminary Local Storm Report...Corrected
National Weather Service Goodland KS
423 PM MDT Tue May 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM Hail 1 NNE Goodland 39.37N 101.70W
05/14/2024 E0.50 Inch Sherman KS Official NWS Obs
Corrects previous hail report from 1 NNE
Goodland. Pea size to half inch hail at NWS
Goodland.
&&
CCThe Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
7 hail. Local standard time, as filed.
Lots of dime-sized hail, with some 0.75 inch hail, and heavy rainfall.
Public report of 1.25 inch hail.
Spotter reports hail started as pea size, becoming nickel to quarter size.
Trained spotter reports 1 inch diameter hail.
Report, and photo via social media, of 1 inch hail 1 mile west of Trenton between 5:45-5:50 PM CDT.
Trained spotter reported 1 inch diameter hail in Trenton.
Public report of hail up to half dollar sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185535, 1185530, 1185531, 1185529, 1185532, 1185533, 1185534.